Lake Superior, 2021

Marine Strong Wind in Lake Superior, August 21, 2021

August 21, 2021 · NWS DLH · 1 event in 1 county or zone

Wind gusts of 20 to 25 knots lead to waves of 3 to 4 feet along the Bayfield Peninsula during the afternoon of the 21st. A group of 11 kayakers were caught in the 3 to 4 foot waves and many capsized and had to be rescued by the National Park Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Wind gusts of 20 to 25 knots lead to waves of 3 to 4 feet along the Bayfield Peninsula during the afternoon of the 21st. A group of 11 kayakers were caught in the 3 to 4 foot waves and many capsized and had to be rescued by the National Park Service. One kayak was destroyed and one kayaker went to the hospital for a foot injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 21, 5:47 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 21, 5:47 AM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
647 AM CDT Sat Aug 21 2021

.DISCUSSION...(Today through Friday)
Issued at 422 AM CDT Sat Aug 21 2021

Summary: More seasonable temperatures are expected over the coming
week with periodic chances for showers and thunderstorms.

Low pressure was located near Winnipeg early this morning with a
cold front extending across central Minnesota to another area of
low pressure in southwestern Minnesota. An area of showers and
embedded thunderstorms was observed ahead of this cold front from
northeastern Minnesota into western Wisconsin. This activity was
weakening as it pushed to the east. As the low lifts to the
northeast today, breezy westerly winds are expected across the
Northland with gusts to 20 to 30 mph possible. A few showers may
linger along the International Border this morning, but mainly dry
conditions are expected. High pressure will quickly build in for
this afternoon and evening bringing clearing skies and diminishing
winds. Highs will be much cooler today with readings in the 60s
and 70s which is much more seasonable than we have seen the past
week or so.

Dry conditions will then prevail through most of the daylight
hours Sunday as the high slides off to the east. Southerly return
flow on the backside of the high will bring in warmer
temperatures ahead of a cold front moving across the Northern
Plains. This will lead to near normal highs in the middle 70s
across most of the region. Heading into the evening hours, low
pressure across southern Manitoba will lift northeast and bring a
cold front across Minnesota. This will bring chances for showers
and a few thunderstorms to the Northland for Sunday evening and
Sunday night with the best chances expected along and north of the
Iron Range. Not really expecting much in terms of strong to
severe storms with this cold front with a dry layer around 850mb,
anemic shear and poor instability with model soundings showing a
couple hundred Joules of CAPE at best. High pressure will build in
behind this cold front before another front traverses the Upper
Midwest in the Tuesday-Wednesday period. The pattern looks to stay
active with another wave bringing rainfall chances to end the
week as well.

Highs Monday and Tuesday will trend warmer in the 70s and 80s
before pulling back to near normal to slightly below normal for
the remainder of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 647 AM CDT Sat Aug 21 2021

A cold front will continue to push across northwest Wisconsin this
morning with a period of MVFR ceilings behind the front. VFR
conditions are expected to return by early to mid afternoon with
clear skies arriving by the early evening hours as high pressure
begins to build in. A few showers cannot be ruled out near INL
through the morning, but confidence on this is very low. Breezy
westerly winds are expected behind the cold front with gusts to 20
to 30 knots through the day before diminishing quickly after
sunset. With high pressure building in, there may be some fog
developing around sunrise, primarily at HIB, but also possibly at
DLH and HYR. Have left out for now to focus on winds and low
ceilings in the near term.

&&

.MARINE...
Issued at 422 AM CDT Sat Aug 21 2021

A cold front will move across western Lake Superior this morning.
A few showers and perhaps a rumble of thunder will be possible
through 9AM with dry conditions prevailing for the remainder of
today and tonight. Breezy southwesterly winds this morning will
turn westerly behind the cold front at 10 to 20 knots with gusts
to 25 to 30 knots through the afternoon and into this evening.
Winds are then expected to quickly diminish late this evening as
high pressure builds in from the west. These winds will lead to
waves of 3 to 6 feet along the North Shore from the Grand Marais
area to Grand Portage and along the Bayfield Peninsula and the
Apostle Islands today before subsiding this evening. Small Craft
Advisories are in effect due to the winds and waves. Sunday
morning will see light and variable winds before turning easterly
in the afternoon as the high shifts to the east. This will lead to
increasing winds during the afternoon hours to 5 to 15 knots with
gusts to 20 knots before diminishing Sunday night. Showers and a
few thunderstorms will be possible Sunday night as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  69  51  74  59 /  10   0   0  70
INL  64  47  77  57 /  30   0  10  90
BRD  70  49  78  59 /   0   0  10  60
HYR  73  47  77  57 /  10   0   0  50
ASX  77  50  77  57 /  10   0   0  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ141>147-
     150.

     Small Craft Advisory until 10 PM CDT this evening for LSZ121-140-
     148.

&&

DISCUSSION...BJH
AVIATION...BJH
MARINE...BJH
Hazardous weather outlook, Aug 21, 3:25 AM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
425 AM CDT Sat Aug 21 2021

MNZ010-011-018-019-025-026-033>038-WIZ001>004-006>009-220930-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-Carlton/South St. Louis-Pine-Douglas-Bayfield-
Ashland-Iron-Burnett-Washburn-Sawyer-Price-
425 AM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are possible Sunday night into Monday
morning. More thunderstorms may be possible mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

MNZ012-020-021-220930-
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-
425 AM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

Wildfire smoke will create low air quality over northern portions
of the Arrowhead.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Poor air quality will continue through the weekend over portions
of the Arrowhead due to wildfire smoke.

Showers and thunderstorms are possible Sunday night into Monday
morning. More thunderstorms may be possible mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-220930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
425 AM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong west to southwest winds are expected to develop this
morning and continue through this evening. Wind gusts up to 30
knots and wave heights of 3 to 6 feet are possible. Waves
occasionally reach 8 feet. Small Craft Advisories are in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are possible Sunday night into Monday
morning. More thunderstorms may be possible mid to late next week.

Levens/BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 marine strong wind. Local standard time, as filed.

Marine Strong Wind, Pt Wing to Sand Is Wi

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Pt Wing to Sand Is Wi forecast zone, 5.58 mi SSW of Sand Island
Measured
23 kt (26 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Social Media
Coordinates
46.913, -91.016

A kayak tour group was caught in 3 to 4 foot waves around 4PM. The kayaks capsized and the kayakers was standed in one of the sea caves in the area. They were rescued by National Park Service personel and the Coast Guard was on scene as well. One of the kayakers was transported to an area hospital with a non-life threatening foot injury and at least one kayak was broken in half.

What these are

Marine Strong Wind
Non-thunderstorm winds of 34 to 47 knots over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979173.